Communications in Mathematical Physics

, Volume 143, Issue 1, pp 43–83 | Cite as

Quasiperiodic motions in superquadratic time-periodic potentials

  • Mark Levi
Article

Abstract

It is shown that for a large class of potentials on the line with superquadratic growth at infinity and with the additional time-periodic dependence all possible motions under the influence of such potentials are bounded for all time and that most (in a precise sense) motions are in fact quasiperiodic. The class of potentials includes, as very particular examples, the exponential, polynomial and much more. This extends earlier results and gives an answer to a problem posed by Littlewood in the mid 1960's. Along the way machinery is developed for estimating the action-angle transformation directly in terms of the potential and also some apparently new identities involving singular integrals are derived.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AB] Abel, N.H.: Resolution d'un probleme mechnique. J. Reine Angew. Math.1, 13–18 (1826)Google Scholar
  2. [A] Arnol'd, V.I.: On the behavior of an adiabatic invariant under a slow periodic change of the Hamiltonian. DAN142, (4) 758–761 (1962), (Transl. Sov. Math. Dokl.3, 136–139)Google Scholar
  3. [A1] Arnol'd, V.I.: Mathematical methods of classical mechanics. Berlin, Heidelberg, New York: Springer 1978Google Scholar
  4. [AD] Aubry, S., LeDaeron, P.Y.: The discrete Frenkel-Kontorova model and its extensions. I. Exact results for the ground states. Physica8D, 381–422 (1983)Google Scholar
  5. [BE] Bernstein, D.: Birkhoff periodic orbits for twist maps with the graph intersection property. Erg. Th. Dyn. Sys.5, 531–537 (1985)Google Scholar
  6. [B1] Birkhoff, G.D.: Surface transformations and their dynamical properties. Acta Math.43, 1–119 (1920)Google Scholar
  7. [B2] Birkhoff, G.D.: Sur quelques courbes fermees remarquables. Bull. Soc. Math. France60, 1–26 (1932)Google Scholar
  8. [BH] Boyland, P.L., Hall, G.R.: Invariant circles and the order structure of periodic orbits in monotone twist maps. Topology26, 21–35 (1987)Google Scholar
  9. [CZ] Chiercia, L., Zehnder, E.: On asymptotic expansion of quasiperiodic solutions. Annali della Sc. Norm. Sup. di Pisa Serie IV Vol. XVI, 245–258 (1989)Google Scholar
  10. [DZ1] Dieckerhoff, R., Zehnder, E.: An “a priori” estimate for oscillatory equation. Dyn. systems and bifurcations. Groningen, 1984. Lecture Notes in Mathematics, Vol. 1125, pp. 9–14. Berlin, Heidelberg, New York: Springer 1985Google Scholar
  11. [DZ2] Dieckerhoff, R., Zehnder, E.: Boundedness of solutions via the Twist theorem. Ann. Scuola Norm. Sup. Pisa14(1), 79–85 (1987)Google Scholar
  12. [DO] Douady, R.: Docteur D'etat Thesis, Ecole PolytechniqueGoogle Scholar
  13. [D1] Tongren Ding: Boundedness of solutions of Duffing's equation. JDE61, 178–207 (1986)Google Scholar
  14. [D2] Tongren Ding: An answer to Littlewood's problem on boundedness for super-linear Duffing's equations. JDE73, 269–287 (1988)Google Scholar
  15. [HA] Hall, G.R.: A topological version of a theorem of Mather on twist maps. Erg. Th. Dyn. Sys.4, 585–603 (1984)Google Scholar
  16. [HE] Herman, M.R.: Sur les Courbes invariantes par les diffeomorphismes de l'anneau, Vol. 1 Asterisque, 103–104, 1983, and Vol. 2, Asterisque144, 1986Google Scholar
  17. [KA] Katok, A.: Some remarks on Birkhoff and Mather twist map theorems. Erg. Th. Dyn. Sys.2, 185–194 (1982)Google Scholar
  18. [K] Keller, J.B.: Inverse problems. The American Mathematical Monthly83, 107–118 (1976)Google Scholar
  19. [LL] Laederich, S., Levi, M.: Invariant curves and time-dependent potentials. Erg. Th. Dyn. Sys. (to appear)Google Scholar
  20. [L1] Levi, M.: KAM Theory for particles in Periodic Potentials. To appear in Erg. Th. Dyn. Sys. (1989)Google Scholar
  21. [L2] Levi, M.: On the Littlewood's counterexample of unbounded motions in supperquadratic potentials. ETH preprint, October 1988; to appear in Dynamics ReportedGoogle Scholar
  22. [LI] Littlewood, J.E.: Unbounded solutions of an equationÿ+g(y)=p(t), withp(t), periodic and bounded andg(y)/y→∞ asy→±∞. J. Lond. Math. Soc.41, 497–507 (1966)Google Scholar
  23. [LB] Liu Bin: On Moser's boundedness problem for solutions of Duffing's equation. Preprint, Math. Dept., Peking University, 1987Google Scholar
  24. [LO] Yiming Long: Unbounded solutions of a superlinear Duffing's equation, Preprint, Nankai Institute of Mathematics, Tianjun, China, 1989Google Scholar
  25. [MA1] Mather, J.N.: Existence of quasi-periodic orbits for twist homeomorphisms of the annulus. Topology21, 457–476 (1982)Google Scholar
  26. [MA2] Mather, J.: More Denjoy minimal sets for area-preserving diffeomorphisms. Comment. Math. Helv.60, 508–557 (1985)Google Scholar
  27. [MO] Morris, G.R.: A case of boundedness in Littlewood's problem on oscillatory differential equations. Bull. Austr. Math. Soc.14, 71–93 (1976)Google Scholar
  28. [M1] Moser, J.K.: On invariant curves of area preserving mappings of an annulus. Nachr. Akad. Wiss. Göttingen Math. Phys. Kl. II, 1–20 (1962)Google Scholar
  29. [M2] Moser, J.K.: A stability theorem for minimal foliations of the torus. Erg. Th. Dyn. Sys.8, 151–188 (1988)Google Scholar
  30. [M3] Moser, J.K.: Quasi-periodic solutions of nonlinear elliptic partial differential equations. Bol. Soc. Bras. Mat.,20(1), 29–45Google Scholar
  31. [M4] Moser, J.K.: The scattering problem for some particle systems on the line. Lecture Notes Math., vol. 597, pp. 441–463. Berlin, Heidelberg, New York: Springer 1977Google Scholar
  32. [N] Norris, J.: Boundedness in periodically forced second order conservative system. Preprint, Aberystwyth, 1990Google Scholar
  33. [R1] Rüssman, H.: Über invariante Kurven differenzierbarer Abbildungen eines Kreisringes. Nachr. Akad. Wiss. Göttingen, Math. Phys. Kl. II, 67–105 (1970)Google Scholar
  34. [R2] Rüssman, H.: On the existence of invariant curves of twist mapping of an annulus. In Geometric dynamics. Palis, J. (ed.). Lecture Notes in Mathematics, vol. 1007, pp. 677–718. Berlin, Heidelberg, New York: Springer 1981Google Scholar
  35. [S] Salamon, D., Zehnder, E.: KAM theory in configuration space. Commun. Math. Helv.64, 84–132 (1989)Google Scholar
  36. [S1] Stoker, J.J.: Nonlinear vibrations in mechanical and electrical systems. New York: Interscience 1950Google Scholar
  37. [SW] Smoller, J., Wasserman, A.: Global bifurcations of steady state solutions. J. Diff. Eq.39, 269–290 (1981), or in the book Smoller, J.: Shock waves and reaction-diffusion equations. New York, Heidelberg, Berlin: Springer 1983Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Mark Levi
    • 1
  1. 1.Department of Mathematical SciencesReusselaer Polytechnic InstituteTroyUSA

Personalised recommendations